Journal of Mathematical Sciences

, Volume 100, Issue 3, pp 2228–2238

Some bendings of a long cylinder

  • V. A. Zalgaller

DOI: 10.1007/s10958-000-0007-3

Cite this article as:
Zalgaller, V.A. J Math Sci (2000) 100: 2228. doi:10.1007/s10958-000-0007-3


Elementary tools are applied to describe piecewise-linear isometric embeddings of cylindrical surfaces in ℝ3. Let T2 be a flat torus, let γ⊂T2 be the shortest closed geodesic of length lo, and let k be a fixed positive integer. We assume that if l is the length of any closed geodesic on T2 which is homotopic neither to γ nor to any power of γ, then l>kl0. It is shown how to embed T2 in ℝ3 if k is sufficiently large. The same problem is solved for a flat skew torus T2. It is also shown that if a knot of arbitrary type in ℝ3 is fixed and k is sufficiently large, then T2 can be isometrically embedded in ℝ3 as a tube knotted according to the type of fixed knot. Bibliography; 4 titles.

Copyright information

© Kluwer Academic/Plenum Publishers 2000

Authors and Affiliations

  • V. A. Zalgaller

There are no affiliations available

Personalised recommendations